Alert archive / Iowa / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 142, NWS Sioux Falls, SD

August 27, 20184 counties in Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 27, 2018, 3:30 PM CDT for 4 counties in Iowa. It was in force for 30 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 27, 2018, 3:30 PM CDT (20:30 UTC)
Expired
Aug 27, 2018, 4:00 PM CDT
In force
30 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Cherokee County, IA, O'Brien County, IA, Plymouth County, IA, Sioux County, IA

The radar

The Sioux Falls radar (KFSD), 96 km from the middle of the area, began a volume at 20:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 27, 3:33 PM CDTHAIL 12 S Alton, IA
Aug 27, 3:39 PM CDTHAIL 1.252 E Alton, IA
Aug 27, 3:43 PM CDTHAIL 1.753 E Alton, IAHAIL LASTED FIVE MINUTES, UNTIL 3:44 PM.
Aug 27, 3:48 PM CDTHAIL 0.751 W Granville, IA
Aug 27, 3:51 PM CDTHAIL 1.252 Sw Archer, IAREPORTED VIA SOCIAL MEDIA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 27, 2:57 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 8.5 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2018-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 978 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2018-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 491 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
978 J/kg
Mixed-layer CIN
-356 J/kg
Mixed-layer LCL
1112 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
491 m²/s²
0-3 km storm-relative helicity
548 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

742 
WUUS53 KFSD 272030
SVRFSD
IAC035-141-149-167-272100-
/O.NEW.KFSD.SV.W.0142.180827T2030Z-180827T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
330 PM CDT MON AUG 27 2018

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Northwestern Cherokee County in northwestern Iowa...
  Southeastern Sioux County in northwestern Iowa...
  Northeastern Plymouth County in northwestern Iowa...
  Southwestern O'Brien County in northwestern Iowa...

* Until 400 PM CDT.

* At 330 PM CDT, a severe thunderstorm was located near Struble, or
  near Orange City, moving northeast at 50 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Orange City and Alton around 340 PM CDT.
  Granville around 345 PM CDT.
  Hospers around 350 PM CDT.
  Paullina around 355 PM CDT.
  Primghar and Archer around 400 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 4284 9606 4294 9624 4324 9574 4297 9547
TIME...MOT...LOC 2030Z 236DEG 42KT 4291 9609 

HAIL...1.50IN
WIND...60MPH
 
$$

VandenBoogart
3 follow-up statements
195 
WWUS53 KFSD 272035
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
335 PM CDT MON AUG 27 2018

IAC035-149-272045-
/O.CAN.KFSD.SV.W.0142.000000T0000Z-180827T2100Z/
Cherokee IA-Plymouth IA-
335 PM CDT MON AUG 27 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CHEROKEE AND
NORTHEASTERN PLYMOUTH COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northwestern Iowa.

LAT...LON 4302 9611 4324 9574 4297 9547 4291 9589
      4291 9610
TIME...MOT...LOC 2035Z 236DEG 42KT 4293 9604 

$$

IAC141-167-272100-
/O.CON.KFSD.SV.W.0142.000000T0000Z-180827T2100Z/
Sioux IA-O'Brien IA-
335 PM CDT MON AUG 27 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR SOUTHEASTERN SIOUX AND SOUTHWESTERN O'BRIEN COUNTIES...

At 335 PM CDT, a severe thunderstorm was located near Alton, or near
Orange City, moving northeast at 50 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

This severe storm will be near...
  Granville around 345 PM CDT.
  Hospers around 350 PM CDT.
  Paullina around 355 PM CDT.
  Primghar and Archer around 400 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 4302 9611 4324 9574 4297 9547 4291 9589
      4291 9610
TIME...MOT...LOC 2035Z 236DEG 42KT 4293 9604 

HAIL...1.75IN
WIND...60MPH
 
$$

VandenBoogart
595 
WWUS53 KFSD 272043
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
343 PM CDT MON AUG 27 2018

IAC141-167-272100-
/O.CON.KFSD.SV.W.0142.000000T0000Z-180827T2100Z/
Sioux IA-O'Brien IA-
343 PM CDT MON AUG 27 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR EAST CENTRAL SIOUX AND WESTERN O'BRIEN COUNTIES...

At 342 PM CDT, a severe thunderstorm was located near Granville, or
near Orange City, moving northeast at 50 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Trained weather spotters.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

This severe storm will be near...
  Paullina around 355 PM CDT.
  Primghar and Archer around 400 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 4306 9599 4324 9574 4301 9551 4294 9589
      4296 9597
TIME...MOT...LOC 2042Z 236DEG 42KT 4298 9594 

HAIL...1.75IN
WIND...60MPH
 
$$

VandenBoogart
709 
WWUS53 KFSD 272051
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
351 PM CDT MON AUG 27 2018

IAC167-272101-
/O.CAN.KFSD.SV.W.0142.000000T0000Z-180827T2100Z/
Sioux IA-
351 PM CDT MON AUG 27 2018

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL SIOUX COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northwestern Iowa.

LAT...LON 4315 9586 4324 9574 4307 9557 4300 9586
TIME...MOT...LOC 2051Z 236DEG 42KT 4304 9581 

$$

IAC141-272100-
/O.CON.KFSD.SV.W.0142.000000T0000Z-180827T2100Z/
O'Brien IA-
351 PM CDT MON AUG 27 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR NORTHWESTERN O'BRIEN COUNTY...

At 351 PM CDT, a severe thunderstorm was located near Hospers, or 9
miles south of Sheldon, moving northeast at 50 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Trained weather spotters.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

This severe storm will be near...
  Primghar and Archer around 400 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 4315 9586 4324 9574 4307 9557 4300 9586
TIME...MOT...LOC 2051Z 236DEG 42KT 4304 9581 

HAIL...1.75IN
WIND...60MPH
 
$$

VandenBoogart

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 3:29 PM CDT, 1 minute earlier.

Area forecast discussion, Aug 27, 3:29 PM CDT, 1 minute before
Area Forecast Discussion
National Weather Service Sioux Falls SD
329 PM CDT Mon Aug 27 2018

.SHORT TERM...(This evening through Tuesday)
Issued at 318 PM CDT Mon Aug 27 2018

Active weather continues this afternoon and evening as scattered
thunderstorms move in. In the near term, a cold front stretching
from Sioux City-Sioux Falls-Marshall will continue to bring
scattered showers and storms, while the main upper trough/vort max
at western Dakotas slides east-northeast. Ahead of this trough, a
mid-level shortwave continues sliding northeast across the area this
afternoon. This is the one providing forcing/dynamic for convection
across parts of the area. However, with an extent area of mostly
cloudy skies, moderate mid-level lapse rates, and convective
temperatures cooler than criteria, the severe weather threat seems
more likely across northwest Iowa and far eastern counties in
southwest Minnesota. These areas pose the greatest risk for
strong to severe thunderstorms through this evening with an area
of 1500-2000 J/kg MUCAPE, and surface dewpoints in the upper 60s
and lower 70s. Quasi-unidirectional 0-6 km shear about 40 to 45
knots suggests a few rotating storms, with multi-cells clusters as
the primary mode. Large hail up to golf ball size and damaging
winds to 75 mph are the main risks. Isolated hail up to 2.5 inch
will be possible through late this afternoon. Severe weather
risks will slowly diminish from 6pm to 8pm CDT, from west to east.

The aforementioned main upper trough/vort max will drag secondary
surface front tonight. Some elevated showers and isolated storms
are possible Tuesday morning into early afternoon from northwest
to southeast. As the frontal boundary slowly moves southeast,
tight pressure gradient will produce breezy conditions late
tonight into Tuesday. Have bumped winds by using CONSMOS to have
15 to 25 mph, gusts up to 30 mph through Tuesday afternoon. Low
clouds/stratus spreading southward and northerly surface winds
behind the front will keep the area cooler than average with
daytime temperatures from the upper 60s to lower 70s north of I-90
to mid 70s south.

.LONG TERM...(Tuesday night through Monday)
Issued at 318 PM CDT Mon Aug 27 2018

Relatively dry conditions and slightly cooler than normal
temperatures are expected Tuesday night into Wednesday as a surface
high pressure builds in.

By Wednesday night into Thursday night, upper flow pattern becomes
quasi-zonal, while at the surface return flow brings warmer and more
humid conditions across the region. With diurnal heating and
moderate theta-e, some spotty storms cannot be ruled out.

Unsettled conditions return Friday into Friday night as an upper
trough slides eastward, lifting the associated warm front across the
region. Will need to monitor this period for possible scattered
strong to severe storms mainly along and east of I-29.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1230 PM CDT Mon Aug 27 2018

Scattered thunderstorms have started to move across the forecast
area along of the surface cold front extending from southwest
Minnesota to northeast Nebraska. MVFR to occasional low-end IFR
conditions are expected this afternoon at all terminals as
thunderstorms move through. Gusty winds up to 25 knots are
expected across KSUX through sunset. Behind the main front/upper
disturbance, low clouds/stratus will spread south across the
region Tuesday by around daybreak. Northerly winds from 20 to 25
knots are possible, along with some showers activity through early
afternoon.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...05
LONG TERM...05
AVIATION...05
Hazardous weather outlook, Aug 27, 6:01 AM CDT, 9 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
601 AM CDT Mon Aug 27 2018

IAZ001>003-012>014-MNZ071-072-080-081-089-090-097-098-SDZ040-055-
056-061-062-066-067-281115-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Lincoln MN-
Lyon MN-Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-Brookings-
Lake-Moody-McCook-Minnehaha-Turner-Lincoln SD-
601 AM CDT Mon Aug 27 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
southwest Minnesota, east central South Dakota, and southeast
South Dakota.

.DAY ONE...Today and Tonight

Thunderstorms will develop this afternoon, mainly moving quickly
east of the area by the early evening. Initial storms are
expected to develop west of Interstate 29 around noon with a
threat for large hail up to walnut size and winds to 65 mph.
Storms are expected to strengthen and become organized into a
linear structure pushing into southwest Minnesota and far northern
Iowa by mid afternoon. These storms will present a risk of very
strong winds over 70 mph, hail up to 2 inches in diameter and even
an isolated tornado. Areas of heavy rainfall and flash flooding are
also possible, especially across southwest Minnesota and extreme
northern Iowa.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms will become a greater risk again by Thursday night
through Friday night. A severe storm will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely between noon and 6 pm CDT.

IAZ020>022-031-032-NEZ013-014-SDZ038-039-050-052>054-057>060-
063>065-068>071-281115-
Plymouth-Cherokee-Buena Vista-Woodbury-Ida-Dixon-Dakota-Beadle-
Kingsbury-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora-Davison-
Hanson-Charles Mix-Douglas-Hutchinson-Bon Homme-Yankton-Clay SD-
Union-
601 AM CDT Mon Aug 27 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, northeast Nebraska, central South Dakota, east
central South Dakota, south central South Dakota, and southeast
South Dakota.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected to develop across areas near
and west of the James River during the morning, with storms moving
into the lower Missouri River valley and southern portions of
northwest Iowa this afternoon and early evening. An isolated
severe storm is possible mainly east of the James River and
extending into northeast Nebraska and northwest Iowa. Hail up to
half dollar size and winds to 65 mph are possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms will become a greater risk again by Thursday night
through Friday night. A severe storm will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible between noon and 9 pm CDT.

In the hours before

Local storm report, Aug 27, 2:35 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
235 PM CDT MON AUG 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0229 PM     HAIL             MARTINSBURG             42.51N 96.83W
08/27/2018  E1.75 INCH       DIXON              NE   TRAINED SPOTTER

&&
Local storm report, Aug 27, 2:41 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
241 PM CDT MON AUG 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0238 PM     HAIL             1 W PONCA               42.56N 96.73W
08/27/2018  E1.75 INCH       DIXON              NE   TRAINED SPOTTER

&&

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 2:24 PM CDTSevere Thunderstorm WarningFSDPlymouth36 min
Aug 27, 2:51 PM CDTSevere Thunderstorm WarningFSDCherokee, Plymouth, Sioux39 min
Aug 27, 3:27 PM CDTSevere Thunderstorm WarningFSDClay, Dickinson, O'Brien33 min
Aug 27, 3:51 PM CDTSevere Thunderstorm WarningFSDClay, Dickinson, O'Brien, Osceola24 min
Aug 27, 3:57 PM CDTSevere Thunderstorm WarningFSDDickinson18 min
Aug 27, 4:09 PM CDTSevere Thunderstorm WarningFSDClay, Dickinson, O'Brien, Osceola20 min
Aug 27, 4:27 PM CDTFlash Flood WarningFSDDickinson85 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.